hair loss with methotrexate

im currently on sulfasalazine but rheumy has mentioned mtx and given me leaflets about it. im just wondering as one of the listed side effects is hair loss just how bad is it? is it just a bit or most of it ? will it grow back while on the mtx or only if you stop taking it? i know this makes me sound a bit shallow but it really worries me :-(

11 Replies

oldestnewest
  • hello,i take methotrexate first i took it by tablet form which gave me some really nasty headaches and now i take it by injection weekly it hasnt made me bald but when brushing my hair i have noticed a few more hairs in the bristles but nothing to worry about and as i have long hair i think i would notice if it was falling out badly so its definately worth trying it

  • Hi I am on Methotrexate and I have to be honest i did notice some hair loss but its more like just a few more hairs coming out daily like usual not any bald patches or anything like that. I was very worried about it and even had my hair cut short so it wouldnt notice so much but in the end I love my new hair cut and I just have finer hair than before but no one else would notice. The methotrexate works very well for me but i couldnt stomach sulfasalazine it gave me really bad headaches so everyones different. Give it a go and see how you get on its worth a try for the benefits you may get. Good luck Sue

  • hello,

    Not shallow at all :) i wrote a blog about this if your interested (or even need something to help you sleep!) if you click on my name; then my blogs; 3rd one done titled Hairloss, no cure but some facts...

    my hairloss didn't appear to be noticable to anyone other than myself.

    Hope the mtx works well for you :)

  • thanks just checked the blog and its very informative. very kind of you to say im not shallow - im pretty attached to my long pink and black hair and was freaked out as id imagined loosing it all.

  • i tried mtx and it was,nt suitable for me but i never lost any hair,tried the sulf as well and that wasnt any good for me now i,m on embrel,and its marvellous wouldnt be without it,have to inject myself once a week,been on it 15 mths and i like it very much its suits me.....hope this helps....x

  • I am the worst possible advocate for methotrexate (agree with everything scouser says!). My hair fell out in fistfulls. 18 months on, it still falls out: I pull out a palm full every time I wash my hair. It burnt my skin when I was taking it: my face looked like a giant scab & I could barely open my eyes. My consultant (whom I still see) delared that the MTX wasn't responsible for it, as it hadn't been known to cause such a reaction. I had a review on 7 Feb this year and saw an SHO: she left the room for 20 minutes, and inbetween fiddling about with my phone & reading the posters on the wall, there was a note on my medical file alerting severe allergic reaction to MTX, proven through blood tests. An admission may have been nice. MTX is used as a starter DMARD in RA because it's cheaper than other options.

  • I was really nervous about MTX when it was first prescribed for me. But it's fine. My hair has not changed at all. If anything it has improved a bit, but that's more to do with Vit D I think, as my nails are better too.

    MTX can cause sickness problems. I am better with injections as the tablets made me feel quite nauseous.

    So it is very likely that you will be fine too. And they do monitor us so any problems will be noticed from regular blood tests.

    So good luck, give it a go.

  • I had terrible hair loss with MTX but as you can see from other post, every one is different.

    I did feel much better on the MTX since coming off, my DAS score has up,and im in alot of pain.

    The choice is yours at the end of the day- there are other options to try, you dont have to have it if your not happy with it

    Best of luck xx

  • thankyou all so much for your answers and for making me feel more positive. i dont go back to the rheumy for a few months but he gave me the leaflets to read over as im starting to get more pain and current meds dont seem as efffective as they were. to be honest i kinda threw a bit of a wobbley at the thought of losing my long hair,(obviously if it was life or death that would be different ) poor hubby had to bear the brunt of it poor thing .but after reading all your comments im prepaired to give it a go if thats what they suggest :-) thanks again, your such a lovely bunch on here x

  • Hello,

    Think you've had most of your answers but just wanted to give you another. I burst out crying when I had my first session to council on MTX for a number of reasons and I'm not embarrassed to say one was the hair loss.

    I'm not an expert but I really think it depends on the dose and again the individual. I did lose quite a bit to start but I was the only one to notice so wasn't that bad. It did upset me though and ultimately decided to cut my hair, not really short just bobbed and it's great, hardly notice it at all now - apart from when I clear the bath plug out!

    My friend on the other hand (who's on a higher dose than me) said she didn't notice any loss at all.

    Because you're not on the same dose as chemotherapy the hair loss is unlikely to be anything like as bad, so don't worry.

    I was just told by my new biologics nurse that anything less than 15mg of MTX is not hugely beneficial, kind of like taking 1 paracetamol - doesn't do much. You may start lower and then build up, which is good so you can get used to the effects.

    Good luck x

  • thanks for your answer :-) yeah thats kinda the reaction i had when i read the leaflet. hubby thought id lost the plot when he came in from work and i was crying my eyes out and babbling about my hair. after all the replys im feeling more positive and prepared to give it a go. anythings worth a try if it helps. tc x

You may also like...